Hail, Christian
- When
- May 2, 9:22 AM CST to 9:25 AM CST
- Where
- Christian County, Hopkinsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -87.480
An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley. A weakening complex of storms during the morning was followed by regeneration of storms in the afternoon as a low-level jet developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 2:38 AM CST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 338 AM CDT FRI MAY 2 2008 .DISCUSSION... IN THE EARLY MORNING HOURS...DOPPLER RADARS INDICATED THE RESULT OF SUBTLE LIFT ACROSS THE PAH FCST AREA...SCT VERY LIGHT SHWRS. A SQUALL LINE WAS ASSOCIATED WITH A COLD FRONT IN EXTREME WRN MO. THE BIG EVENT WILL GET STARTED TODAY AS A VIGOROUS MID LEVEL CLOSED LOW PRESSURE SYSTEM ROTATES TOWARD THE GREAT LAKES. A LOBE OF ENERGY WITHIN THE LOW IS SHOWN BY THE MODELS TO SWING AROUND ITS EAST SIDE TODAY. THIS WILL HELP TO SUSTAIN A FAST NNEWD MOVING SFC LOW AND ITS ATTENDANT COLD FRONT. THE FRONT WILL STEADILY APPROACH THE PAH FCST AREA DURING THE MORNING HOURS. BASED ON CONVECTION OCCURRING TO OUR WEST...SOME TSTMS MAY MAKE IT INTO SERN MO SHORTLY AFTER 12Z. IN ADDITION...60 PLUS DEWPOINTS WILL COMBINE WITH A 60 PLUS KT LLJ TO PROVIDE MODERATE INSTABILITY OVER OUR REGION FOR THE AFTN AND INTO THE EVE. BEST FORECAST LOW LEVEL HELICITY APPEARS TO BE OVER SERN MO EARLY... THEN THE LOW LEVEL BULK SHEAR WILL BECOME A BIT MORE LINEAR LATE. THIS MEANS SCATTERED SUPERCELLS THAT MAY DEVELOP IN THIS ENVIRONMENT WOULD BE SOMEWHAT MORE LIKELY TO PRODUCE TORNADOES IN THE AFTN IN THE WEST...VS. THE EARLY EVENING WHERE DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT FARTHER EAST. THE COLD FRONT...WHICH SHOULD BE ENTERING THE MO OZARKS AROUND 00Z... WILL BE THE FORCING MECHANISM FOR A SQUALL LINE JUST AHEAD OF IT. THE THREAT OF SVR WX WILL CONTINUE EWD WELL INTO THE EVE...AND POSSIBLY PAST MIDNIGHT DESPITE A SLOWLY STABILIZING ATMOSPHERE. EXCEPT FOR THE FAR ERN PART OF THE PAH FCST AREA...ALL SHWR ACTIVITY SHOULD BE OUT OF THE REGION BY 12Z SAT. DURING THE AFTN...WE HELD A SLIGHT CHC OF A SHWR FOR THE AFTN IN THE NERN CORNER...INDUCED BY CYCLONIC MID LEVEL ENERGY ASSOCIATED WITH THE DEPARTING LOW. A BROAD SFC HIGH PRESSURE AREA WILL REPLACE THE CURRENT WARM REGIME FOR THE FIRST PART OF THE WEEK...WITH SOMEWHAT COOLER TEMPS AND LIGHT WINDS. LATER IN THE WEEK...ECMWF/GFS DO NOT AGREE TOO WELL ON THE LOCATION/TIMING OF A LOW PRESSURE SYSTEM...BUT IT APPEARS SHWRS MAY OCCUR EARLIER...AND TSTMS MAY OCCUR LATER IN THE LATTER HALF OF THE WEEK UNDER WARM MOIST ADVECTION. VIRTUALLY NO CHANGES WERE MADE BEYOND DAY 4. && .AVIATION... LOW VFR CIGS WILL YIELD TO MVFR CIGS AMIDST THICKENING/LOWERING CLOUD BASES THIS MORNING. THIS WILL LEAD TO SCATTERED SHOWER ACTIVITY BY MID MORNING WITH CONVECTION POSSIBLE BY LATE MORNING INTO THE AFTERNOON. LATER IN THE DAY AND ESP INTO THE EVENING...A COLD FRONT APPROACHES...AND WITH IT THE CHANCE FOR STRONG TO SEVERE STORMS. TEMPORARY IFR CIGS AND/OR VSBYS COULD BE PRODUCED IN A STRONG THUNDERSTORM UNTIL THE FRONT PASSES LATE IN THE EVENING... AFTER WHICH SKIES WILL CLEAR AND OVERALL CIGS/VSBYS IMPROVE TO VFR. PREVAILING WINDS WILL BE SLY WITH GUSTS WELL THRU THE 20S... THOUGH A STORM COULD YIELD HIGHER GUSTS...UNTIL THE FRONT PASSES AND WINDS GO SWLY-WLY AND DIMINISH. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && LONG TERM....DB AVIATION...DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 943 AM CDT FRI MAY 2 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 943 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH TORNADOES POSSIBLE AS WELL. AN INITIAL LINE OF THUNDERSTORMS WILL PASS THROUGH THE REGION THIS MORNING. THE THUNDERSTORMS ON THE LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG WINDS...TORRENTIAL DOWNPOURS AND HAIL. IN ADDITION...THUNDERSTORMS ARE FORMING OUT AHEAD OF THIS SQUALL LINE. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS...HAIL AND TORRENTIAL DOWNPOURS. A TORNADO OR TWO CANNOT BE RULED OUT. AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THIS AFTERNOON. IF CLOUDS CLEAR OUT BEHIND THIS LINE OF STORMS AND ENOUGH INSTABILITY DEVELOPS...WE COULD HAVE ANOTHER ROUND OF SEVERE WEATHER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1001 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM HAIL SCOTT CITY 37.22N 89.53W
05/02/2008 E0.75 INCH SCOTT MO TRAINED SPOTTER
0.75 INCH HAIL. SCOTT CITY MO.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1006 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM HAIL 1 N BELL CITY 37.04N 89.82W
05/02/2008 E0.25 INCH STODDARD MO EMERGENCY MNGR
0.75 INCH HAIL. 1 MI N OF BELL CITY MO.
&&
DPThe national radar mosaic for the moment the first event began.
5 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Standing water was observed along Highway 365 between mile markers 1 and 2 and over Highway 664 at the 6-mile marker.
Wind gusts were estimated from 50 to 60 mph by a trained spotter.
A couple of trees were blown down along two separate highways.
Four roads were closed on the west side of town.
One county road and two state highways were closed due to high water.
Nickel-size hail in Mayfield lasted one and a half minutes. Quarter-size hail was reported eight miles south-southwest of Mayfield.
Fifteen trees were blown down about 7 miles southwest of Mayfield. Wind gusts in Mayfield were estimated up to 60 mph. Scattered tree limbs were down in Mayfield. Several more trees were down a few miles northeast of Mayfield.
The hail occurred near the intersection of Highways 307 and 121.
Six inches of water was flowing over U.S. Highway 41 at Earlington. Both sides of the road were flooded over on U.S. Highway 41 by the county central high school. A spotter reported two to three inches of rain in an hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93130, 93133, 93140, 93134, 93135, 93141, 93142, 93136, 93308, 93137, 93138, 93144.